Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Jun 16, 2023, 1:26 AM EDT for Hall County, Jackson County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 1:26 AM EDT (05:26 UTC)
- Expired
- Jun 16, 2023, 5:36 AM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hall County, GA, Jackson County, GA
The radar
The Atlanta radar (KFFC), 127 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
571
WGUS52 KFFC 160526
FFWFFC
GAC139-157-161130-
/O.NEW.KFFC.FF.W.0018.230616T0526Z-230616T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
126 AM EDT Fri Jun 16 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Hall County in north central Georgia...
Northwestern Jackson County in northeastern Georgia...
* Until 730 AM EDT Friday.
* At 126 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gainesville, Jefferson, Commerce, Oakwood, Lula, Maysville,
Pendergrass, Gillsville, Talmo, Candler and Murrayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3425 8395 3427 8395 3429 8393 3430 8393
3430 8395 3432 8395 3433 8395 3436 8398
3440 8397 3442 8398 3446 8391 3446 8389
3448 8387 3437 8367 3435 8365 3431 8364
3426 8357 3426 8349 3425 8347 3412 8369
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
138
WGUS72 KFFC 160936
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
536 AM EDT Fri Jun 16 2023
GAC139-157-160946-
/O.CAN.KFFC.FF.W.0018.000000T0000Z-230616T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall GA-Jackson GA-
536 AM EDT Fri Jun 16 2023
...FLASH FLOOD WARNING IS CANCELLED FOR HALL AND NORTHWESTERN
JACKSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3425 8395 3427 8395 3429 8393 3430 8393
3430 8395 3432 8395 3433 8395 3436 8398
3440 8397 3442 8398 3446 8391 3446 8389
3448 8387 3437 8367 3435 8365 3431 8364
3426 8357 3426 8349 3425 8347 3412 8369
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 8:27 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 15, 8:27 PM EDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 827 PM EDT Thu Jun 15 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Friday) Issued at 306 PM EDT Thu Jun 15 2023 As the upper level trough axis shifts to the east this evening, the forecast area will remain under the influence of northwest flow. CAMs have the ongoing MCS pushing southward over south Georgia and northern Florida. While the northern periphery of the MCS has brought showers and a few thunderstorms that are impacting our southern tier of counties at the time of writing, CAMS are suggesting yet another round of isolated to scattered thunderstorms this afternoon and evening. There is higher confidence of storm development across north Georgia where the best instability remains in place (a few storms have already begun to fire off of the north Georgia mountains amidst the northwest flow). There is less confidence in storm development for areas south of I-20 as a pool of rain-cooled air has settled in place with temperatures currently in the upper 60s south of a line from LaGrange to Macon. With broken to overcast cloud cover over central Georgia through the remainder of the day, it is anticipated that the atmosphere in these areas will struggle to recover, thus limiting thunderstorm potential and strength. This is reflected in the mesoanalysis where a large swath of SBCAPE ~500-1500 J/kg is forecast to blanket much of central Georgia south of I-20 where areas northward are expected to range between 2000-2500 J/kg where a cumulus field has developed. While more favorable instability parameters are in place for north Georgia, any thunderstorms that develop in central Georgia will have better upper level support (mid-level winds ranging from 40 to 55kt) to maintain updrafts with the shortwave traversing the area. SPC has expanded the Marginal Risk (1 out of 5) to include all of the forecast area for this afternoon and evening with the primary hazards being damaging wind gusts up to 60 mph and hail up to one inch in size. The secondary threat for today will be concerns over flash flooding and will be dependent over storm coverage and location this afternoon and evening. 1.6" of PWATs were diagnosed in this morning's 12Z sounding and there is a potential for training storms in areas that have already received 3 to 5+ inches. A Flood Watch remains in effect through 8pm this evening for the sector of counties generally south of I-85 and west of I-75 where localized flash flooding may occur. Tomorrow, a generally quieter day is expected with a welcome reprieve from widespread showers and thunderstorms. The potential remains for isolated to scattered diurnally driven convection along the boundary draped across north Florida as the next disturbance within the mid-level flow overrides it. While chance PoPs are currently relegated to our southwestern counties, a northward expansion of precipitation chances are possible in future forecast updates if the boundary sets up further north. Maximum daily temperatures return to more seasonable values tomorrow with daytime temperatures reaching the mid 80s to low 90s across the area. KAL && .LONG TERM... (Saturday morning through next Wednesday) Issued at 306 PM EDT Thu Jun 15 2023 No major changes to the extended period compared to the previous forecast. The upper low that has been deepening across the New England States will finally lift northeast as upper riding slides east towards the MS Valley putting us in more of a northwesterly flow regime. Overall, this will result in lower rain chances across the forecast area through much of the weekend as any activity is expected to be more diurnally driven thanks to peak heating. The mid to upper level pattern starts to resemble an omega block type pattern as we continue through the weekend. Though another shortwave looks to pass through and eject just east of the Rockies late Saturday into Sunday. Guidance hints that this will develop into an upper low by Sunday across the MidWest states before become situated across the TN Valley. At which point it looks to meander across the region through at least mid-week with our forecast under that influence. What does this mean for us here in Georgia for early next week? Rain and thunder chances look to increase once again by Monday and persist through at least Wednesday. As far as temperatures, there's good agreement among global ensembles of highs in the 80s and lows in the 60s. We'll see a brief warming trend up until Saturday with highs in the mid to upper 90s but moderating back into the low 80s through the remainder of the period. 07 && .AVIATION... (00Z TAFS) Issued at 818 PM EDT Thu Jun 15 2023 Current VFR conditions across metro TAF sites under a FEW/SCT mid lvl deck. Tempo through 03z for pop up -TSRA, expecting activity to die off after sunset. MVFR cigs expected overnight, potentially dropping into IFR cigs after 06z through sunrise. In addition, patchy fog and MVFR vsbys possible after 06z. MVFR/IFR cigs should scatter out through 15z with PROB30 for potential -SHRA after 23z. Sustained winds remain on W side, turning more NW-ly through the period, between 5-10kts. //ATL Confidence...00Z Update... Medium confidence on cigs and vsbys High confidence on all other elements Morgan && .PRELIMINARY POINT TEMPS/POPS... Athens 66 88 65 89 / 50 10 10 10 Atlanta 67 87 68 88 / 30 10 10 10 Blairsville 60 82 56 81 / 30 20 10 10 Cartersville 66 88 63 88 / 40 10 10 10 Columbus 68 87 67 89 / 40 30 30 20 Gainesville 65 87 64 88 / 40 10 10 10 Macon 68 88 67 89 / 50 10 20 20 Rome 66 90 65 90 / 40 10 10 10 Peachtree City 66 88 65 88 / 30 10 20 10 Vidalia 69 88 71 90 / 70 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KAL LONG TERM....07 AVIATION...Morgan
Hazardous weather outlook, Jun 15, 11:06 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1106 PM EDT Thu Jun 15 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170315- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1106 PM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Isolated thunderstorms are possible through tonight across north and central Georgia. While not anticipating severe weather at this time, any storm that does develop carries the threats of gusty winds, pea size hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated afternoon and evening storms are possible Friday through the weekend across central Georgia, otherwise a better chance for rain and storms will return early next week as a slow-moving area of low pressure moves across the Southeast region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Jun 15, 8:57 PM EDT, 4 hours 29 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Peachtree City GA
857 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg 2 WSW Eagles Landing 33.50N 84.26W
06/14/2023 Henry GA Emergency Mngr
Corrects previous tstm wnd dmg report from 2
WSW Eagles Landing. Tree down on power line
near the intersection of Jodeco Way and
Noahs Ark Rd.
&&
TVLocal storm report, Jun 15, 8:59 PM EDT, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
859 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Dmg 1 N Mcdonough 33.46N 84.15W
06/14/2023 Henry GA Emergency Mngr
Tree on road near the intersection of
Kingston LN and Monarch Dr.
&&
TVSpecial weather statement, Jun 15, 9:28 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
928 PM EDT Thu Jun 15 2023
GAZ002-011-019-160200-
Chattooga GA-Walker GA-Floyd GA-
928 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of north central Floyd,
south central Walker and northern Chattooga Counties through 1000 PM
EDT...
At 928 PM EDT, a strong thunderstorm was over Center Post, or 8 miles
north of Summerville, moving southeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, Summerville, Trion, La Fayette, Naomi, Center Post,
Subligna, Suttles Mill and Tidings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3458 8550 3474 8524 3458 8508 3444 8515
3439 8528
TIME...MOT...LOC 0128Z 309DEG 17KT 3460 8535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 15, 10:06 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1006 PM EDT Thu Jun 15 2023
GAZ011-012-019-020-160230-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
1006 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Gordon, east central Chattooga and northwestern Bartow
Counties through 1030 PM EDT...
At 1004 PM EDT, a strong thunderstorm was over Armuchee, or 10 miles
north of Rome, moving southeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Calhoun, Adairsville, Plainville, Shannon, Pinson, Oostanaula,
Tidings, Armuchee, Everett Springs and Lindale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3440 8530 3457 8512 3442 8490 3425 8494
3420 8517
TIME...MOT...LOC 0204Z 309DEG 16KT 3442 8516
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 15, 11:49 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1149 PM EDT Thu Jun 15 2023
GAZ023-025-160415-
Hall GA-Jackson GA-
1149 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of central Hall and
central Jackson Counties through 1215 AM EDT...
At 1149 PM EDT, a strong thunderstorm was over Gainesville, moving
southeast at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gainesville, Jefferson, Commerce, Oakwood, Maysville, Arcade,
Pendergrass, Gillsville, Talmo, Candler and Peach State Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3431 8364 3425 8356 3426 8350 3424 8346
3404 8360 3405 8362 3405 8364 3424 8394
3424 8395 3425 8395 3428 8394 3428 8393
3429 8393 3440 8386
TIME...MOT...LOC 0349Z 299DEG 27KT 3428 8383
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 16, 12:52 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Fri Jun 16 2023
GAZ023-025-160545-
Hall GA-Jackson GA-
1252 AM EDT Fri Jun 16 2023
...Heavy rainfall will impact portions of central Hall and central
Jackson Counties through 145 AM EDT...
At 1251 AM EDT, a storms were near Candler, or near Gainesville,
moving southeast at 15 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Gainesville, Jefferson, Commerce, Oakwood, Maysville, Arcade,
Pendergrass, Gillsville, Talmo, Candler, Peach State Speedway, Apple
Valley and Chestnut Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3435 8365 3432 8365 3426 8358 3425 8354
3426 8348 3421 8342 3403 8353 3423 8396
3424 8395 3428 8394 3428 8393 3430 8394
3444 8387
TIME...MOT...LOC 0451Z 311DEG 11KT 3426 8372
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:54 PM EDT | Special Weather Statement | FFC | Walker | 36 min |
| Jun 15, 9:28 PM EDT | Special Weather Statement | FFC | Chattooga | 32 min |
| Jun 15, 10:06 PM EDT | Special Weather Statement | FFC | Floyd | 24 min |
| Jun 15, 11:49 PM EDT | Special Weather Statement | FFC | Hall, Jackson | 26 min |
| Jun 16, 12:52 AM EDT | Special Weather Statement | FFC | Hall, Jackson | 53 min |
| Jun 16, 2:40 AM EDT | Special Weather Statement | FFC | Oglethorpe | 35 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.